Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 13, 2024, 5:01 PM PDT for Imperial County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2024, 5:01 PM PDT (00:01 UTC)
- Expired
- Jul 13, 2024, 5:54 PM PDT
- In force
- 53 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The San Diego radar (KNKX), 101 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WGUS55 KPSR 140001
FFWPSR
CAC025-140300-
/O.NEW.KPSR.FF.W.0009.240714T0001Z-240714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
501 PM PDT Sat Jul 13 2024
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Southwestern Imperial County in southeastern California...
* Until 800 PM PDT.
* At 501 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen, but even heavier rainfall has occurred upstream of
the area where runoff will flow into the region. Additional
rainfall amounts of 1 to 2 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Ocotillo, Mountain Spring and Coyote Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3263 11593 3262 11611 3286 11610 3278 11597
3267 11592
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$1 follow-up statement
855
WGUS75 KPSR 140054
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
554 PM PDT Sat Jul 13 2024
CAC025-140104-
/O.CAN.KPSR.FF.W.0009.000000T0000Z-240714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
554 PM PDT Sat Jul 13 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN IMPERIAL
COUNTY...
The heavy rain threat and anticipated runoff concerns has ended.
Therefore, the warning has been cancelled.
&&
LAT...LON 3263 11593 3262 11611 3286 11610 3278 11597
3267 11592
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:47 PM PDT, 14 minutes earlier.
Area forecast discussion, Jul 13, 4:47 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
447 PM MST Sat Jul 13 2024
.UPDATE...Updated 00z Aviation Discussion.
&&
.SYNOPSIS...
Above normal temperatures will persist across the region through
next week, although weakening high pressure should allow readings to
fall below excessive levels. Increasing moisture will support
scattered thunderstorms the next couple days with the best chances
for more widespread storms reaching south-central lower elevations
occurring Sunday. Somewhat drier conditions will gradually spread
into the area early next week, however will not preclude mountain
storms and the potential for gusty outflow winds descending into
lower desert communities.
&&
.DISCUSSION...
Early afternoon objective analysis and WV imagery depicts an
expansive subtropical anti-cyclone with H5 heights near 597dm
shifting to the central Utah/Colorado border resulting in deep E/SE
flow across the forecast area. Concurrently, one subtle shortwave
was ejecting westward through SE California with another more
defined cyclonic circulation over the southern Gulf of California.
These 2 features were combining to place much of eastern AZ under
modest subsidence. If this were not enough to suppress widespread
convection later today, a large slug of dry air from the high plains
has rotated westward into eastern AZ where mixing ratios have
dropped under 6 g/kg. Not surprisingly, HREF membership develops
minimal deep convection over higher terrain focusing development
within a plume of better quality moisture (>10 g/kg mixing ratios)
from along the international border through the lower Colorado River
valley and far western Arizona/SE California.
Later this evening, confidence is moderate that a small northern
Sonora convective complex combined with inland thermal low pressure
will induce a modified Gulf surge. Forecast BUFR soundings are
consistent in depicting shallow sfc-H8 mixing ratios spiking near 14
g/kg, albeit with notable dry air lingering within the upper half of
the typical mixed boundary layer. As such, many models indicate
partial erosion of this low level moisture throughout the day
resulting in only 10-11 g/kg mixing ratios during peak heating and
maintaining notable convective inhibition across lower elevations.
This slight reduction in total available moisture should limit
MLCape under about 1200 J/kg, however impressive DCape around 2000
J/kg will encourage deep, long traveling outflow boundaries. With
strong evidence that low level CinH will exceed 50-75 J/kg, multiple
outflow boundaries will likely be needed to spark additional deep
convection over lower elevations. Recent HREF output (and
subsequently NBM forecasts) has reduced the forecast storm coverage
and probabilities given this evidence, however with such extreme
DCape forecast, still feel enough colliding boundaries will
materialize to invigorate isold/sct storms around the Phoenix metro.
Thus, have made minor increases to the mandated NBM POP
initialization though still lower than most previous forecasts.
Regardless, these storms will be capable of producing strong, gusty
winds, localizes dense blowing dust, and brief heavy downpours.
Through the middle of next week, there will be a tendency for modest
drying of the atmospheric column and more predominant subsidence as
the center of the afomentioned subtropical high propagates back
into central Arizona. This will not preclude diurnal mountain storms
with outflows directed towards lower elevations, and cannot
completely discount a isolated storm nearing population centers of
south-central AZ. However, with mixing ratios likely dropping near 8
g/kg, chances are significantly reduced; although there is reasonable
evidence of a few nocturnal/early morning elevated showers should
pockets of enhanced midtropospheric moisture be thrust into a
steeper lapse rate environment. Uncertainty regarding convective
coverage increases during the latter half of the week as ensemble
members diverge with respect to the position and magnitude of
central H5 heights. Ensemble mean forecasts suggest the anti-cyclone
center shifting more towards southern NV which would place the CWA
in a more favorable location for moisture advection. However, if
more moisture is scoured away from the region early in the week, it
may take several rounds of outflows and moisture deepening to
support more expansive storm coverage.
Another aspect tied to the position and magnitude of the sub-
tropical high is temperatures and the potential to return to
excessive levels. While there is good agreement that H5 heights will
relax near 594dm during the first part of next week, there is some
growing evidence this will only be temporary with 598dm heights
potentially returning to the central/northern part of the state. At
this time, NBM forecasts cap levels well below record territory such
that only expansive moderate HeatRisk exists with just very small
pockets of major category precluding any headlines. However, if the
75th percentile of the full ensemble spread comes to fruition, a few
days midweek could be flirting with excessive criteria.
&&
.AVIATION...Updated at 2345Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
W to SW winds 8-12 kts and occasional gusts up to 15-20 kts will
continue into this evening. An enhancement of the SW winds are
expected to push speeds up to 12-16 kts with an occasional gust up
to 25 kts for a few hours this evening. There is also a low
chance (<10%) for a thunderstorm outflow boundary from south late
this evening. Winds subside later tonight, but confidence is very
low in diurnal E winds developing Sunday morning. No thunderstorms
are expected in the Phoenix area during this TAF period. Skies
will remain mostly clear through this afternoon, followed by FEW
to SCT mid and high clouds this evening/tonight.
Southeast California/Southwest Arizona including KIPL and KBLH:
A thunderstorm currently west of KIPL is not expected to cause any
immediate concerns with regards to VCSH/VCTS conditions. KIPL will
see SE winds prevail through the TAF period with speeds up to
10-15 kts and gusts up to 20-25 kts at times into this evening.
KBLH will see prevailing S winds and see similar wind speeds and
gusts. At both terminals there is a chance (20-30%) for a
thunderstorm outflow to pass through, although highest chances at
KIPL with the current convective activity. At KIPL, the favored
direction will be from the W or SW and at KBLH it will be from the
E to NE. FEW to SCT mid and high clouds will pass over the area
at times.
&&
.FIRE WEATHER...
Temperatures will cool slightly early next week, though remain in an
above normal category as moisture increases over the region.
Thunderstorms and wetting rainfall chances will be primarily
concentrated over higher terrain of eastern districts through the
week. however chances for lower elevation storm chances peak on
Sunday. Gusty outflow winds will be possible on many days next week
exacerbating issues on any ongoing wildfires and new starts.
Otherwise, afternoon upslope gustiness of 20-25 mph will be
periodically common. An increase in moisture will keep minimum
afternoon humidity levels above 20% Sunday, however retreating to a
10-20% range by the middle of the week. Correspondingly, fair to
good overnight recovery in a 40-60% range will fall into a 20-40%
range midweek.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530.
Excessive Heat Warning until 8 PM MST this evening for
AZZ531>555-559.
CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ560>570.
&&
DISCUSSION...18/Smith
AVIATION...Young/Benedict
FIRE WEATHER...18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:56 PM PDT | Flash Flood Warning | PSR | San Bernardino | 3 hr |
| Jul 14, 3:06 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.